Just read something here that has me worried

Discussion in 'General Parenting' started by IT1967, Apr 8, 2013.

  1. IT1967

    IT1967 Member

    We are still not right with-the medications for either of my kids. :( My difficult child 1 was on Zoloft (after failing on Prozac) and we just weaned her off because I didn't think it was helping and thought maybe it was making her more angry. Maybe I was wrong because she's been completely off the Zoloft since last week, and her week at school and today at school have not been good. She's had an angry outburst every day at someone or something - at home and school. Not as bad as before we started any medications, but clearly we're not stable.

    In the meantime, my difficult child 2 had a horrible reaction to Zoloft, we weaned him off that and now he's on Celexa. Well, it's been better in a way, but yet, I'm worried. He's had some episodes where he's almost manic. I just read in another post that that was someone else's child's experience on an anti-d, and now I feel sick to my stomach. Before starting the Celexa most recently after coming off the Zoloft, he was having crying jags at school and home every day over some anxiety provoking issue or another (i.e., cried because he was afraid he got a math test answer wrong, cried because he couldn't figure out how to make the clay candle in art class, etc...) He is clearly a lot less anxious, and not crying at school and home every day, but these manic episodes are freaking me out. He's also super lovey-dovey. He's always been that way, but ever since going on the Risperdal and starting the Celexa, it seems moreso. I've discussed this with-our counsellor and this leads her to feel that most likely the kids have a mood disorder. I feel SO TRAPPED. Life off the medications is a nightmare. Life on the medications scares the &*()^&( out of me. I feel like I'm ****ed if I do, ****ed if I don't. Do I have any other choices?! We see the psychiatrist on Thursday, so plan to discuss all with-him. He's just so cavalier about it all. I get it. He prescribes medications to kids. But I'm just continuing to struggle with-all of this. The only positive is that I've been working extremely hard to keep mostly healthy foods around and limit their intake of **** because I was terrified of weight gain from these medications. After an initial weight gain, I *think*/*pray* that they have leveled off and their appetites don't seem quite as ravenous as when they first started out on the medications. I feel like I have to be HYPER-vigilant about it, though.

    Finally, I feel most scared/concerned about the anti-d's. They seem to give the most extreme reactions to my kids. What other medications can be used in conjunction with-the Risperdal and their ADHD medications? Is there anything else out there? Of course, I want them off the Risperdal too, like yesterday, but at least that medicine didn't seem to provoke such mood swings and such like these anti-d's. And I just won't put them on a medication that is going to cause further weight gain. I just wish I could start it all over again. All of it. :(
  2. buddy

    buddy New Member

    If they are thinking a mood disorder, as in bipolar, I think there are many here who can help give ideas. What people have said is that first a mood stabilizer, as in lithium, Depakote, Lamictal, several other options...then if needed, an antidepressant. I know there are others here who can help a ton to explain why.....I pray they check in for you!
  3. InsaneCdn

    InsaneCdn Well-Known Member

    Well... I can talk to two of your challenges, in case that helps.
    The APs and the ADHD medications. If you can tolerate the right combo, the two can counteract each others' worst side effects.
    For ADHD medications, the stims are well known as appetite suppressants.
    And many of the APs - including Risperidone - definitely increase appetite.
    Have you tried the stims? with what effect? If you haven't tried them, maybe discuss with the psychiatrist from the angle of both ADHD medications and taking the edge off the appetite.

    The other part of the appetite picture is... if you take Risperidone, you MUST manage your blood sugar. Not quite to the level of a diabetic, but... it is serious. It is vitally important to keep blood sugar as even as possible. That means including protein and fat in EVERY meal and EVERY snack. It means planning for snacks - make them part of your daily meal plan. It means that breakfast is a critical meal - really make it count.
  4. HaoZi

    HaoZi CD Hall of Fame

    It really depends on what the actual problem is and how your child reacts to medications. Two medications that worked for mine that don't have any/much weight gain as a side effect were trileptal and tegretol. She didn't react well to celexa or respirdal, had to come off zyprexa due to side effects as well (which also had significant weight gain issues). Trileptal and tegretol are actually anticonvulsants (sp) that are used as mood stabilizers. She takes Topamax for anxiety.
  5. TerryJ2

    TerryJ2 Well-Known Member

    Mood stabilizer, NOT SSRIs.
  6. StressedM0mma

    StressedM0mma Active Member

    I will say up front, difficult child is not perfect, but in the year I have been on the board, she has come leaps and bounds. I will second and third the mood stablizers. That is the one medication that I refuse to change tamper or remove. And, difficult child is taking Abilify and we have not noticed any major weight gain. It is different for everyone though.
  7. IT1967

    IT1967 Member

    TerryJ2, what do you mean by your comment? Do you mean you think mood stabilizer is better than an SSRI? I'm back from difficult child 1's appointment. with-the counsellor. She has again suggested that she feels both my kids have "mood disorder". She asked if anyone in our families has bipolar. Not that I can think of. I have anxiety/depression, but not bipolar, and I can't think of any family members with-that diagnosis. She agrees that the "manic" symptoms while on the SSRI are concerning. That happened to both my kids while they have been on an SSRI. She is going to talk to psychiatrist who we see on Thursday and told me to expect some medication changes. Do you have to take blood tests while on some other mood stabilizers like we do with-the Risperdal? I just feel so down about it all. Thankfully husband will take off work to go with-me to the psychiatrist on Thursday. I just can't do this one alone. :(
  8. HaoZi

    HaoZi CD Hall of Fame

    With the tegretol the only times she's had to do blood draws are when the dosage was changed - so not very often for her. With the trileptal it was annual I think, just to keep an eye on things.
  9. confuzzled

    confuzzled Member

    mine couldn't take ssri's or stimulates without an actual mood stabilizer on board first--she had a slightly manic reaction to Zoloft and a horrific reaction to concerta when we tried each alone.

    once we go the MS in place (lamictal, in our case) we were able to treat the remaining symptoms with the appropriate medications, no problem. mine will actually tell you that focalin changed her life.

    protocol for treating any kind of mood disorder is to first use a mood stabilizer, then deal with what is left over.

    we do bloodwork once or twice a year--nothing special.

    if that's the route they end up taking, be sure to follow the doctors instructions to a T--many of them need to be titrated slowly and shouldn't just be stopped. and be sure to ask if you need to wean down on the Zoloft.....
  10. slsh

    slsh member since 1999

    IT1967 - the usual order of medications when bipolar is suspected is a mood stabilizer first. Lithium used to be the gold standard, but in kids a lot of times they use the antiepileptic medications that also work as mood stabilizers - Tegretol, Depakote. A lot more data on use of these medications in children because they are used for epilepsy as well. There are newer ones which I'm not familiar with because we were going thru this about 15 years ago, but really the rule of thumb is mood stabilizer first, then move on from there. After getting the mood stabilizer on board, some kids do well with stims, some flip out (mine). Some do well on SSRIs, some don't. Some do really well on the antipsychotics (Risperdal was a *huge* blessing for us, but other antipsychotics either did nothing or actually *made* my kid psychotic - go figure). There's more trial and error involved than science, because it's impossible to predict what anyone's reaction to a medication will be.

    Blood tests depend on the medications. Some require routine checks of medication levels. Some require liver function tests and CBCs routinely. Some (lithium especially) should have thyroid functions checked.

    I really wish there were an easy answer for you on this. I remember well how horrible it was to be playing pharmacologic roulette. I couldn't understand why there wasn't a tried and true medication or combo of medications that would help my kid out enough long enough so he could start learning how to cope with his illness - medication management is really an art.

    ETA: The one thing that is an absolute, in my humble opinion, is that medications should *never* be continued if they are making behaviors worse or causing unacceptable side effects. My difficult child did gain a lot of weight on Risperdal, but at the time the behavioral benefits far outweighed that side effect.